Virginia, 2009

Hail and Damaging Winds in Virginia, June 10, 2009

June 10, 2009 · NWS RNK · 7 events in 5 counties and zones

A few severe thunderstorms formed on the afternoon June 10th across southwest Virginia in advance of an area of low pressure aloft. A weak cold front was located north of the area but storm development was aided by several outflow boundaries from earlier convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms formed on the afternoon June 10th across southwest Virginia in advance of an area of low pressure aloft. A weak cold front was located north of the area but storm development was aided by several outflow boundaries from earlier convection. Some of the hail reached quarter-size in Roanoke and Montgomery counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 12:44 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 10, 12:44 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT WED JUN 10 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY TO SLOWLY TRACK EAST...PASSING
THROUGH THE AREA FRIDAY. UNTIL THE FRONT MOVES THROUGH...A SERIES OF
UPPER LEVEL DISTURBANCES WILL TRACK FROM WEST TO EAST ALONG THE FRONT
KEEPING A GOOD CHANCE FOR SHOWERS AND STORMS INTO FRIDAY. HIGH
PRESSURE FINALLY ARRIVES BEHIND THE FRONT FOR SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
HIGH CLDS WILL LIMIT STORM POTENTIAL THIS MORNING...UNTIL WHATS LEFT
OF COMPLEX WEST OF THE OHIO RIVER TREKS EAST INTO OUR REGION. LACK
OF HEATING AND LESS INSTABILITY MAY DISALLOW THIS COMPLEX FROM
HOLDING TOGETHER. ALSO...A FAIR AMOUNT OF DRY AIR HAS POLLUTED RNK
12Z SOUNDING...SO WE WILL NEED TO RELOAD SO TO SPEAK. BETTER FORCING
ARRIVES LATE THIS AFTERNOON...WITH SEVERAL CLUSTERS OF TSTORMS WEST
OF THE APP MTNS EVENTUALLY HOLDING TOGETHER INTO THE CWA TONIGHT. IF
HIGH CLDS DRY UP AND FAIL TO IMPACT HEATING ALONG THE BLUE
RIDGE/PIEDMONT...SOME ISOLATED STORMS MAY POP UP THERE THIS
AFTERNOON BEFORE THE MAIN CLUSTER ARRIVES LATER. SVR STORMS AGAIN
MAY DEVELOP ALONG THE PIEDMONT IF THIS OCCURS...ALTHOUGH ATMS RATHER
WORKED OVER FROM LAST NIGHTS EVENT. ENTIRE CWA UNDER SLT RISK FROM
SPC...AND BETTER SHEAR TODAY MAY LEAD TO MORE WIND EVENTS LATE PM
AND OVERNIGHT.

PREV DISC...
COVERAGE OF EARLY MORNING CONVECTION DIMINISHING AS GUST FRONT
FROM EARLIER COMPLEX OF STORMS IN THE SOUTHEAST PORTION OF THE
FORECAST AREA EARLIER THIS EVENING. CONVECTION IN THE SOUTHEAST
HAS DISSIPATED AND UPPER LEVEL DIVERGENCE WEAKENS. WITH LIGHT
WINDS AND DEW POINTS IN THE 60S FOR MOST LOCATIONS...EXPANDED AREA
OF FOG IN THE FORECAST THIS MORNING.

SFC FRONT REMAINS NORTH OF THE REGION TODAY...BUT UNSTABLE AIR
MASS EXPECTED TO REMAIN IN PLACE WITH CAPES PROJECTED TO BE
BETWEEN 500-1000 J/KG. COMBINE THIS WITH AN UPPER LEVEL SHORTWAVE
MOVING INTO THE FORECAST AREA AFTER 18Z AND 700-500MB LAPSE RATES
GREATER THAN 6 C/KM...AND SCATTERED STORMS WILL ONCE AGAIN DEVELOP
THIS AFTERNOON...WITH SOME POTENTIALLY SVR. STORMS SHOULD BE A
LITTLE BETTER ORGANIZED AS MID LEVEL WINDS INCREASE AS UPPER FLOW
BECOMES MORE ZONAL.

HIGH TEMPERATURES WILL BE TRICKY TODAY...AND WILL DEPEND ON THE
AMOUNT CLOUD COVER WE SEE FROM MS VALLEY MCS. CANADIAN MODEL...WHICH
HAS A PRETTY GOOD GRASP ON POSITION OF CLOUD COVER AT 07Z...SUGGESTS
CLOUDS INCREASE AFTER 14Z IN THE WEST. THEREFORE LEANED TOWARD
SLIGHTLY COOLER NAM MOS NUMBERS FOR HIGHS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ZONAL FLOW CONTINUES THROUGH SATURDAY WITH EMBEDDED SHORTWAVES
MOVING THROUGH MID LEVEL WESTERLY FLOW. A STRONG WAVE IS FORECAST
TO MOVE THROUGH THE OHIO VALLEY LATE THURSDAY AND THURSDAY NIGHT
WITH HIGH THREAT OF SHRA/TSRA. ANOTHER ROUND OF CONVECTION
IS POSSIBLE AGAIN FRIDAY AFTERNOON PENDING RECHARGE OF ATMOSPHERE
BEHIND THURSDAY NIGHTS WAVE. FOR NOW WILL GO WITH HIGHEST POPS
NORTHERN CWA CLOSER TO THE FRONTAL BOUNDARY.

MODERATE SHEAR WILL EXIST FROM STORNG MID LEVEL SHORT WAVE...THIS
SUGGEST POTENTIAL FOR SVR WEATHER...HAIL AND WIND. IN ADDITION...
POTENTIAL FOR HEAVY RAINS WILL EXIST WITH PWATS PROJECTED BE 1.5-2
INCHES THURSDAY NIGHT.

MODELS BRING FRONT OVERTOP OF US FRIDAY NIGHT...AND JUST SOUTH OF
THE AREA SATURDAY. PROXIMITY OF FRONT SUGGESTS CHC POPS AGAIN
SATURDAY BUT MAINLY SOUTHERN CWA.

FOR TEMPS...AIRMASS WILL REMAIN WARM AND MUGGY UNTIL FRONT COMES
THROUGH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
QUESTION REMAINS AS TO AMOUNT OF AMPLIFICATION IN THE UPPER FLOW
GOING INTO NEXT WEEK. BASED ON CURRENT MODEL TRENDS...UPPER FLOW IS
FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT TO OUR
SOUTH. THE QUESTION IS HOW FAR SOUTH. BOTH THE GFS/ECMWF TAKE THE
FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL COMPLETELY RID CWA
OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL CONTINUE TO MAINTAIN
CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
PATCHY FOG AT DAN AND LWB WILL QUICKLY ERODE BETWEEN 12-14Z.

WITH AN UNSTABLE ATMOSPHERE STILL IN PLACE AND AN APPROACH OF AN
UPPER LEVEL SHORTWAVE...EXPECT STORMS TO ONCE AGAIN DEVELOP MAINLY
AFTER 18Z. WHILE THE COVERAGE OF STORMS IS ANTICIPATED TO BE
GREATER IN THE MOUNTAINS...CANNOT RULE OUT STORMS DEVELOPING NEAR
ANY TAF SITE THIS AFTERNOON ALONG BOUNDARIES REMAINING FROM EARLY
MORNING CONVECTION. THEREFORE...KEPT MENTION OF VCTS AT MOST SITES
EVEN PAST SUNDOWN THANKS TO SUPPORT FROM THE UPPER LEVEL SYSTEM.

WITH MOIST AIRMASS STILL IN PLACE TONIGHT...AREAS OF MVFR FOG AND
EVEN SOME LOW CLOUDS WILL BE POSSIBLE WEDNESDAY NIGHT AFT 06Z.

WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO
INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM
THROUGH THURSDAY NIGHT...AND PERIODS OF MVFR/IFR COULD OCCUR IN
PASSING SHOWERS/STORMS.

SOME LOW CLDS AND VIS IS POSSIBLE THE FIRST HALF OF THIS WEEKEND
AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY
OVER THE VA/NC BORDER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PH
NEAR TERM...PH
SHORT TERM...PM
LONG TERM...PM
AVIATION...PH
Hazardous weather outlook, Jun 10, 3:08 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT WED JUN 10 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
408 AM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...TRAINING OF THE STORMS MAY
LEAD TO SOME LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE ONCE AGAIN EXPECTED THURSDAY AND FRIDAY...AND A
FEW MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL.
AGAIN...TRAINING OF THE STORMS MAY LEAD TO SOME LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 10, 8:37 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     10 NE BUCKINGHAM        37.65N 78.42W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD AT INTERSECTION OF
            ROUTE 610/672

0730 PM     TSTM WND GST     3 E DILLWYN             37.54N 78.41W
06/09/2009  E0 MPH           BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 650

0737 PM     TSTM WND GST     NEW CANTON              37.70N 78.30W
06/09/2009  E0 MPH           BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD NEAR POST OFFICE

0750 PM     TSTM WND GST     5 SW NEW CANTON         37.65N 78.36W
06/09/2009  E0 MPH           BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD AT THE INTERSECTION OF
            ROUTE 676/671

0802 PM     TSTM WND DMG     9 ENE DILLWYN           37.59N 78.31W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 617 NEAR THE
            BUCKINGHAM/CUMBERLAND COUNTY LINE

&&

JWHITE
Local storm report, Jun 10, 8:38 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 W WHITEHEAD           36.47N 81.20W
06/09/2009  E0.75 INCH       ALLEGHANY          NC   CO-OP OBSERVER

            THUMBSIZE HAIL SEVERAL INCHES DEEP. NCDOT ALSO CALLED OUT
            3 MOTOR GRADERS TO CLEAR ROADS OF GRAVEL AND DEBRIS IN
            THE WHITEHEAD NC AREA.

0630 PM     HAIL             5 WNW HILLSVILLE        36.79N 80.82W
06/09/2009  E0.50 INCH       CARROLL            VA   TRAINED SPOTTER

&&

11
Local storm report, Jun 10, 8:42 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 AM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 S WEST JEFFERSON      36.37N 81.50W
06/09/2009  E0.88 INCH       ASHE               NC   TRAINED SPOTTER

&&

WERT
Local storm report, Jun 10, 10:02 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     9 ENE DILLWYN           37.59N 78.31W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 617 NEAR THE
            BUCKINGHAM/CUMBERLAND COUNTY LINE

0725 PM     TSTM WND DMG     3 E DILLWYN             37.54N 78.41W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 650

0737 PM     TSTM WND DMG     NEW CANTON              37.70N 78.30W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD NEAR POST OFFICE

0745 PM     TSTM WND DMG     5 SW NEW CANTON         37.65N 78.36W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD AT THE INTERSECTION OF
            ROUTE 676/671

&&

WERT
Local storm report, Jun 10, 10:10 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 N HILLSVILLE          36.80N 80.73W
06/09/2009  M0.88 INCH       CARROLL            VA   PUBLIC

            HAILED FOR 2 MINUTES

0340 PM     HAIL             HILLSVILLE              36.77N 80.73W
06/09/2009  M0.88 INCH       CARROLL            VA   PUBLIC

            DOWNTOWN HILLSVILLE

0353 PM     HAIL             HILLSVILLE              36.77N 80.73W
06/09/2009  E0.88 INCH       CARROLL            VA   TRAINED SPOTTER

0418 PM     HAIL             CANA                    36.58N 80.67W
06/09/2009  M0.88 INCH       CARROLL            VA   PUBLIC

0435 PM     HAIL             5 NW FLOYD              36.97N 80.38W
06/09/2009  M0.75 INCH       FLOYD              VA   PUBLIC

0505 PM     HAIL             MILLBORO                37.97N 79.60W
06/09/2009  E1.00 INCH       BATH               VA   TRAINED SPOTTER

0510 PM     HAIL             8 W NORTH WILKESBORO    36.17N 81.29W
06/09/2009  M0.88 INCH       WILKES             NC   PUBLIC

            HAIL FELL AT PURLEAR

0545 PM     HAIL             3 W WHITEHEAD           36.47N 81.20W
06/09/2009  E0.75 INCH       ALLEGHANY          NC   CO-OP OBSERVER

            THUMBSIZE HAIL SEVERAL INCHES DEEP. NCDOT ALSO CALLED OUT
            3 MOTOR GRADERS TO CLEAR ROADS OF GRAVEL AND DEBRIS IN
            THE WHITEHEAD NC AREA.

0545 PM     TSTM WND GST     3 N LEVEL CROSS         36.39N 80.63W
06/09/2009  E60.00 MPH       SURRY              NC   PUBLIC

            LARGE TREE LIMBS DOWN AND DIME HAIL ALSO REPORTED

0620 PM     TSTM WND GST     BENT MOUNTAIN           37.15N 80.12W
06/09/2009  U0.00 MPH        ROANOKE            VA   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN ALONG US 220

0626 PM     TSTM WND DMG     5 NE AMHERST            37.64N 78.99W
06/09/2009                   AMHERST            VA   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF ROUTE 29 AND STATE ROUTE
            610

0630 PM     HAIL             5 WNW HILLSVILLE        36.79N 80.82W
06/09/2009  E0.50 INCH       CARROLL            VA   TRAINED SPOTTER

0636 PM     TSTM WND GST     4 W NEW CANTON          37.70N 78.37W
06/09/2009  U0.00 MPH        BUCKINGHAM         VA   PUBLIC

            TREE DOWN ON HOUSE

0640 PM     TSTM WND GST     NEW CANTON              37.70N 78.30W
06/09/2009  U0.00 MPH        BUCKINGHAM         VA   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN

0645 PM     TSTM WND GST     2 SW NEW CANTON         37.68N 78.34W
06/09/2009  U0.00 MPH        BUCKINGHAM         VA   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN

0700 PM     TSTM WND DMG     10 NE BUCKINGHAM        37.65N 78.42W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD AT INTERSECTION OF
            ROUTE 610/672

0710 PM     HAIL             2 S WEST JEFFERSON      36.37N 81.50W
06/09/2009  E0.88 INCH       ASHE               NC   TRAINED SPOTTER

0725 PM     TSTM WND DMG     9 ENE DILLWYN           37.59N 78.31W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 617 NEAR THE
            BUCKINGHAM/CUMBERLAND COUNTY LINE

0725 PM     TSTM WND DMG     3 E DILLWYN             37.54N 78.41W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROUTE 650

0733 PM     HAIL             CHILDRESS               37.07N 80.52W
06/09/2009  E0.75 INCH       MONTGOMERY         VA   PUBLIC

0737 PM     TSTM WND DMG     NEW CANTON              37.70N 78.30W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD NEAR POST OFFICE

0745 PM     TSTM WND DMG     5 SW NEW CANTON         37.65N 78.36W
06/09/2009                   BUCKINGHAM         VA   COUNTY OFFICIAL

            VDOT REPORTED TREES BLOCKING ROAD AT THE INTERSECTION OF
            ROUTE 676/671

0800 PM     HAIL             CONCORD                 37.35N 78.98W
06/09/2009  M0.88 INCH       CAMPBELL           VA   PUBLIC

0800 PM     HAIL             3 SE PHENIX             37.05N 78.71W
06/09/2009  E1.75 INCH       CHARLOTTE          VA   EMERGENCY MNGR

            VEHICLES DENTED AND WINDSHIELDS SHATTERED.

0827 PM     HAIL             CHARLOTTE COURT HOUSE   37.05N 78.63W
06/09/2009  M0.75 INCH       CHARLOTTE          VA   AMATEUR RADIO

1016 PM     TSTM WND DMG     4 E PROVIDENCE          36.50N 79.30W
06/09/2009                   CASWELL            NC   LAW ENFORCEMENT

            TREE DOWN IN ROAD

1020 PM     TSTM WND DMG     3 WSW YANCEYVILLE       36.40N 79.39W
06/09/2009                   CASWELL            NC   LAW ENFORCEMENT

            TREE DOWN IN ROAD

1024 PM     TSTM WND DMG     3 ESE MAYFIELD          36.50N 79.52W
06/09/2009                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREE DOWN ON CHANDLER MILL RD

1035 PM     TSTM WND DMG     1 E YANCEYVILLE         36.41N 79.32W
06/09/2009                   CASWELL            NC   LAW ENFORCEMENT

            TREE DOWN IN ROAD

&&

WERT
Special weather statement, Jun 10, 1:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED JUN 10 2009

VAZ010-011-013-014-101945-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
242 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
POPLAR HILL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WHITE GATE AROUND 250 PM...THESSALIA AROUND
300 PM...POPLAR HILL...AND DUBLIN AROUND 315 PM...BANE AROUND 320
PM...PARROTT AROUND 330 PM...MC COY...EGGLESTON AND AND PEMBROKE
AROUND 335 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3738 8045 3711 8039 3707 8099 3725 8103

EXPERIMENTAL

KK

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 10, 2:10 PM EST
Where
Pulaski County, 3 mi NE of Dublin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.151, -80.662

A tree was reported down along Ruebush Road.

Hail, Montgomery

When
June 10, 2:35 PM EST
Where
Montgomery County, 1 mi E of Radford City
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -80.552

Hail, Roanoke

When
June 10, 2:35 PM EST
Where
Roanoke County, Vinton
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -79.900

Thunderstorm Wind, Montgomery

When
June 10, 2:58 PM EST
Where
Montgomery County, 2 mi NE of Christiansburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.151, -80.394

Thunderstorm winds blew down an 8-inch tree limb.

Hail, Roanoke

When
June 10, 3:05 PM EST
Where
Roanoke County, Vinton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -79.900

Thunderstorm Wind, Bedford

When
June 10, 3:15 PM EST
Where
Bedford County, 1.85 mi W of Stewartsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.273, -79.833

Several trees were blown down by thunderstorm winds west of Stewartsville.

Thunderstorm Wind, Pittsylvania

When
June 10, 5:15 PM EST
Where
Pittsylvania County, Gretna
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.950, -79.370

Trees and power lines were brought down in Gretna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184260, 184813, 184814, 184263, 184261, 184262, 184264.